Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Albuquerque, NM

May 27, 2005Guadalupe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2005, 4:09 PM MDT for Guadalupe County, Torrance County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 4:09 PM MDT (22:09 UTC)
Expired
May 27, 2005, 5:00 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Guadalupe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 140 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 272210
SVRABQ
NMC019-057-272300-
/O.NEW.KABQ.SV.W.0037.050527T2209Z-050527T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO
  WEST CENTRAL GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 500 PM MDT

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILAGRO...OR ABOUT 25 MILES NORTH OF VAUGHN...AND MOVING SOUTH AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSECTION OF INTERSTATE 40 AND STATE ROAD 3...
  RURAL NORTHEASTERN TORRANCE COUNTY...
  RURAL WEST CENTRAL GUADALUPE COUNTY...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3508 10515 3504 10528 3504 10560 3475 10553
      3478 10510

$$
1 follow-up statement
000 
WWUS55 KABQ 272239
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
438 PM MDT FRI MAY 27 2005

NMC019-057-272300-
/O.CON.KABQ.SV.W.0037.000000T0000Z-050527T2300Z/
GUADALUPE-TORRANCE-
438 PM MDT FRI MAY 27 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TORRANCE AND WEST CENTRAL GUADALUPE COUNTIES UNTIL 500 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF MILAGRO...OR ABOUT 19 MILES NORTH OF
VAUGHN...MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN TORRANCE COUNTY...
  RURAL WEST CENTRAL GUADALUPE COUNTY...

LAT...LON 3500 10518 3498 10527 3495 10567 3474 10565
      3478 10511

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:11 PM MDT, 58 minutes earlier.

Area forecast discussion, May 27, 3:11 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT FRI MAY 27 2005

.DISCUSSION...INSTABILITY GROWING ACROSS EASTERN AREAS AS LOW CLOUDS
THIN OUT. ALREADY HAD A REPORT OF SEVERE WEATHER SOUTH OF LAS VEGAS
SO PROMPTED A WATCH UNTIL 10 PM THIS EVENING. STEERING FLOW WILL
REMAIN TO THE SOUTH...SOUTHEAST OVERNIGHT. POSSIBLE MCS TYPE EVENT
ACROSS THE SOUTHEAST PLAINS SO UPPED POPS TO NUMEROUS. HEAVY RAIN
WILL BE A CONCERN ALONG WITH THE SEVERE WEATHER. WILL NEED TO WATCH
THIS BUT RESIDENT SOIL MOISTURES PERHAPS QUITE NOT EXASPERATED ENOUGH
FROM PREVIOUS ACTIVITY. IT HAS BEEN AT LEAST 36 HOURS SINCE THE
PAST EVENT. MADE ONLY MINOR TWEAKS TO WEATHER AND TEMP FIELDS IN
THE NEAR TERM. STILL SOME UNCERTAINTY SUNDAY INTO EARLY NEXT WEEK.
STILL LIKES LIKE A SIGNIFICANT BACK DOOR FRONT WILL PUSH IN LATER
ON SUNDAY AND WITH REINFORCING COOLER AIR ON MONDAY AS THE MAIN PUSH
COMES IN FROM THE NORTH. FOR THE MOST PART LEFT EXTENDED ALONE AS
CONFIDENCE LOW AS TO DISTINGUISH EXACT SOLUTION DUE TO THE VARIABLE
MODEL SOLUTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  87  52  85 /   0   0   0  10
GALLUP..........................  47  81  47  76 /  10  10  10  30
GRANTS..........................  49  82  49  78 /  10  10  10  30
GLENWOOD........................  63  85  63  81 /  20  30  30  30
CHAMA...........................  41  72  41  70 /  20  20  20  30
LOS ALAMOS......................  53  77  53  75 /  20  20  20  20
RED RIVER.......................  42  66  42  64 /  30  20  20  30
TAOS............................  46  77  46  75 /  20  20  20  20
SANTA FE........................  49  77  49  75 /  30  20  20  20
SANTA FE AIRPORT................  53  80  53  78 /  30  20  20  20
ESPANOLA........................  52  83  52  81 /  20  10  20  20
ALBUQUERQUE HEIGHTS.............  60  82  60  82 /  30  20  20  20
ALBUQUERQUE VALLEY..............  57  84  57  83 /  20  20  20  20
ALBUQUERQUE FOOTHILLS...........  58  80  58  78 /  30  20  20  20
ALBUQUERQUE WEST MESA...........  57  84  57  83 /  20  20  20  20
SOCORRO.........................  51  86  51  84 /  30  20  20  30
SANDIA PARK/CEDAR CREST.........  49  79  50  77 /  40  30  30  20
MORIARTY/ESTANCIA...............  53  81  48  82 /  50  30  30  20
CARRIZOZO.......................  57  81  57  79 /  30  20  20  20
RUIDOSO.........................  48  77  47  75 /  50  40  30  20
RATON...........................  49  75  48  73 /  40  40  30  30
LAS VEGAS.......................  49  76  48  74 /  40  40  30  30
ROY.............................  50  74  50  72 /  40  30  30  30
CLAYTON.........................  49  80  52  73 /  40  30  30  30
SANTA ROSA......................  56  84  56  85 /  50  30  30  20
TUCUMCARI.......................  59  82  59  87 /  50  30  30  30
FORT SUMNER.....................  52  84  52  88 /  50  30  30  20
CLOVIS..........................  54  82  54  89 /  50  30  30  20
PORTALES........................  57  81  57  88 /  50  30  30  20
ROSWELL.........................  63  82  61  90 /  50  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT SATURDAY FOR
NMC055.
FLOOD STATEMENT REMAINS IN EFFECT UNTIL 1100 AM MDT SATURDAY FOR
NMC033-039-047-049-055.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM NMC005-007-009-011-019-021-027-
033-041-047-049-057-059.

&&

50
Hazardous weather outlook, May 27, 6:00 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 27 2005

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
551 AM MDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY WITHIN THE
CENTRAL PORTIONS OF NEW MEXICO. THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS FROM THE WEST CENTRAL MOUNTAINS EASTWARD TO
THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND
EARLY EVENING.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREAS OF CONCERN INCLUDE
THE ANIMAS AND LA PLATA RIVERS AND WELL AS PORTIONS OF THE CABRESTO
CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT
PRECIPITATION THIS WEEKEND COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN ON SATURDAY. SEVERE STORMS ARE
POSSIBLE ONCE AGAIN ON SUNDAY...BUT CONFINED TO THE FAR NORTHEAST
PLAINS. SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. SIGNIFICANT RAINFALL THIS WEEKEND
COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
LOCATIONS WITHIN CENTRAL AND NORTHERN NEW MEXICO. TO REPORT SEVERE
WEATHER OR FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE OR
YOUR LOCAL LAW ENFORCEMENT OFFICIALS.

VISIT HTTP://WWW.SRH.NOAA.GOV/ABQ FOR THE LATEST WARNINGS AND
STATEMENTS OR STAY TUNED TO NOAA WEATHER RADIO.

DPORTER

In the hours before

Special weather statement, May 27, 1:06 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT FRI MAY 27 2005

NMZ004-271930-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORMS MOVING OVER NORTHERN TAOS COUNTY...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF COSTILLA.
MOVEMENT WAS NORTHEAST AROUND 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AMALIA AND COSTILLA.
ANOTHER STRONG STORM WAS DETECTED BETWEEN TRES PIEDRAS AND
CERRO...AND WAS MOVING EAST TO SOUTHEAST.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAY 522 AS STORMS MOVE THROUGH THE AREA.

BRIEF HEAVY RAINS OF UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS.
Special weather statement, May 27, 1:14 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT FRI MAY 27 2005

NMZ002-003-271945-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORMS OVER LOS ALAMOS COUNTY...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR BANDELIER NATIONAL
MONUMENT. MOVEMENT WAS SOUTHEAST AROUND 15 MPH. ANOTHER STRONG STORM
WAS LOCATED NORTHWEST OF SAN ILDEFONSO PUEBLO AND WAS MOVING
SOUTHEAST.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FRIJOLES...EL RANCHO...
SAN ILDEFONSO PUEBLO...SANTA CLARA PUEBLO AND WHITE ROCK.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA.
RAINFALL RATES MAY REACH UP TO ONE INCH PER HOUR.
Special weather statement, May 27, 1:52 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
152 PM MDT FRI MAY 27 2005

NMZ004-005-011-272015-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-

...CLUSTER OF STRONG THUNDERSTORMS OVER NORTHWEST SAN MIGUEL
COUNTY...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER EXTENDING FROM EL
PORVENIR AND GALLINAS TO MONTEZUMA. THE STORMS WERE MOVING EAST TO
SOUTHEAST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...MINERAL
HILL...MONTEZUMA...SAN ANTONIO AND SAN GERONIMO....OJITOS
FRIOS...LAS VEGAS AND ROMEROVILLE. RAINFALL RATES IN EXCESS OF ONE
INCH PER HOUR MAY RESULT IN LOCALIZED PONDING OF WATER IN LOW SPOTS
AND DIPS.
Special weather statement, May 27, 2:29 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT FRI MAY 27 2005

NMZ002>007-010>013-016>021-026-280400-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF
CHAVES COUNTY-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-NORTHEAST HIGHLANDS-NORTHWEST MOUNTAINS INCLUDING JEMEZ-QUAY
COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO
MOUNTAINS-UPPER RIO GRANDE VALLEY-
229 PM MDT FRI MAY 27 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM MDT FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
338 IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 14 COUNTIES

  CHAVES          COLFAX          CURRY           DE BACA
  GUADALUPE       HARDING         LINCOLN         MORA
  QUAY            ROOSEVELT       SAN MIGUEL      SANTA FE
  TORRANCE        UNION
Local storm report, May 27, 3:02 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT FRI MAY 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             7 S LAS VEGAS           35.50N 105.22W
05/27/2005  1.00 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

0215 PM     HAIL             ROMEROVILLE             35.52N 105.24W
05/27/2005  0.75 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:13 PM MDTSevere Thunderstorm WarningABQSan Miguel62 min
May 27, 3:12 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel63 min
May 27, 4:59 PM MDTSevere Thunderstorm WarningABQTorrance32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.